Alabama, 2002

Hail and Damaging Wind in Alabama, June 5, 2002

June 5, 2002 · NWS BMX · 2 events in 1 county or zone

Nickel size hail was reported in and around Dadeville. Several trees were also blown down during this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Nickel size hail was reported in and around Dadeville. Several trees were also blown down during this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 5, 1:26 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 5, 1:26 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
226 PM CDT WED JUN 05 2002

EVENING THUNDERSTORMS LOOK LIKE A GOOD BET AGAIN TONIGHT FOR MOST OF
THE FORECAST AREA...WITH BEST BET BEING OVER THE SOUTHERN HALF.
BEST MOISTURE AND INSTABILITIES HAVE BEEN OVER SOUTHERN AND EASTERN
ALABAMA...AND MOST OF GEORGIA.  EXPECT STORMS TO CONTINUE TO
DEVELOP OVER SOUTHERN ALABAMA...THE PROGRESS NORTHWARD THIS EVENING
ALONG OUTFLOWS.

NEXT SYSTEM MOVES INTO NORTHERN ALABAMA TOMORROW.  FRONT WILL SLOWLY
PUSH THROUGH THE STATE THURSDAY INTO FRIDAY MORNING.  EXPECT CHANCE
POPS MOST AREAS DURING THAT TIME FRAME RIGHT NOW. FRONT APPEARS TO
STALL OVER SOUTH-CENTRAL ALABAMA FRIDAY. NORTHERN COUNTIES REMAIN DRY
ON FRIDAY...WITH CHANCE ELSEWHERE. WEEKEND BRINGS US THE BACKEND OF
THE HIGH...AND WITH IT THE MOISTURE RETURN.  THIS SHOULD ALLOW FOR
INCREASING POPS ONCE AGAIN THROUGH THE WEEKEND AND INTO NEXT WEEK.

PRELIMS FOLLOW:

HSV 70/83 65/86 67 565
BHM 69/85 66/86 69 555
MGM 69/89 70/88 70 554

.BHM...NONE.

73

In the hours before

Special weather statement, Jun 5, 12:42 PM CST, 2 hours 56 minutes before
ALZ001>050-052042-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
142 PM CDT WED JUN 05 2002

...HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA....

A VERY MOIST AIR MASS REMAINS OVER THE FORECAST AREA.  THUNDERSTORMS
WILL FORM OVER SOUTHEAST ALABAMA THIS AFTERNOON AND SPREAD
NORTHWARD.  SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS.  THE STRONGEST THUNDERSTORMS ARE EXPECTED TO REMAIN SOUTH AND
EAST OF A LINE FROM HUNTSVILLE...TO JASPER...TO LIVINGSTON.  THE
STORMS WILL ALSO PRODUCE PERIODS OF HEAVY DOWNPOURS.  THE
THUNDERSTORMS SHOULD WEAKEN THIS EVENING DUE TO THE LOSS OF DAYTIME
HEATING.

ACTIVATION OF STORM SPOTTERS IS POSSIBLE. EMERGENCY MANAGEMENT
PERSONNEL NEED TO KEEP AWARE OF LOCALLY DEVELOPING THUNDERSTORMS
DURING THE AFTERNOON AND EARLY EVENING HOURS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tallapoosa

When
June 5, 3:38 PM CST to 3:42 PM CST
Where
Tallapoosa County, Dadeville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.833, -85.750

Thunderstorm Wind, Tallapoosa

When
June 5, 3:38 PM CST to 3:42 PM CST
Where
Tallapoosa County, Dadeville
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.833, -85.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300598, 5300599.